Video Shows Los Angeles Deputies, Medical Staff Reviving Inmate Who Overdosed
Dramatic video footage shows sheriff’s deputies and medical staff reviving an inmate who had overdosed on fentanyl.
In footage posted on Twitter, Los Angeles County Sheriff Jim McDonnell said, “I’m proud of the @LASDHQ Deputies & Correctional Health Services staff that resuscitated an unresponsive inmate after an apparent drug overdose in the jail. He is alive today bc of the lifesaving efforts.We must focus on drug prevention, intervention & rehabilitation.”
— LA County Sheriff's (@LASDHQ) December 20, 2017
The 19-year-old inmate had stopped breathing after he and four other inmates reportedly took fentanyl under the belief that it was methamphetamine, according to the sheriff’s department.
The incident took place on Dec. 5 at the Inmate Reception Center in downtown Los Angeles, the Los Angeles County Sheriff’s Department said, according to the Daily Bulletin.
I'm proud of the @LASDHQ Deputies & Correctional Health Services staff that resuscitated an unresponsive inmate after an apparent drug overdose in the jail. He is alive today bc of the lifesaving efforts.We must focus on drug prevention, intervention & rehabilitation. WATCH VIDEO pic.twitter.com/XRCrcPuRZr
— Jim McDonnell (@LACoSheriff) December 20, 2017
“During a routine welfare check of the inmates, sheriff’s department personnel discovered five inmates in the cell were unresponsive or disoriented,” a sheriff’s statement said.
“It was determined that one of the inmates was no longer breathing and had no signs of life. The custody personnel immediately began treatment and resuscitation efforts on the unresponsive inmate, while other personnel tended to four other inmates who were at various stages of medical distress,” the statement said.
Paramedics from the Los Angeles Fire Department also aided in resuscitation effort, according to the Daily Mail.
Staff administered the drug Narcan, who blocks the effects of opioids and is generally used during an overdose.
“They intravenously administered an additional dose of Narcan to the inmate and after several seconds the man suddenly came back to life, demonstrating full vital signs,” officials said in a statement, according to the Mail.
Five inmates were taken to the hospital after the overdose, the officials said.
An investigation into how the inmates got ahold of the drug is being investigated.